Alert archive / Nebraska / Red Flag Warnings in 2018
Red Flag Warning 2, NWS Omaha, NE
NWS Omaha, NE issued this red flag warning at Mar 14, 2018, 10:42 AM CDT for Fremont County, Page County, Iowa; 7 counties in Nebraska. It took effect at Mar 14, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2018, 10:42 AM CDT (15:42 UTC)
- In effect from
- Mar 14, 2018, 1:00 PM CDT
- Expired
- Mar 14, 2018, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Omaha, NE
Counties Fremont County, IA, Page County, IA, Gage County, NE, Jefferson County, NE, Johnson County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2669 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 381 m²/s²
- 0-3 km storm-relative helicity
- 439 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820 WWUS83 KOAX 141542 RFWOAX URGENT - FIRE WEATHER MESSAGE National Weather Service Omaha/Valley NE 1042 AM CDT Wed Mar 14 2018 ...POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON... .Gusty southwest winds combined with low relative humidity values and dry fuels, will result in dangerous fire weather conditions across parts of southeastern Nebraska and southwestern Iowa this afternoon. As temperatures climb well into the 60s today, humidity levels will drop below 20 percent. These low relative humidity values, along with southwest winds gusting to 25 mph, will make any fires that develop difficult to control. IAZ090-091-NEZ068-088>093-150000- /O.NEW.KOAX.FW.W.0002.180314T1800Z-180315T0000Z/ Fremont-Page-Otoe-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1042 AM CDT Wed Mar 14 2018 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR portions of southeastern Nebraska and southwestern Iowa... The National Weather Service in Omaha/Valley has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM CDT this evening. * Affected Area...In Iowa, Fire Weather Zone 090 Fremont and Fire Weather Zone 091 Page. In Nebraska, Fire Weather Zone 068 Otoe, Fire Weather Zone 088 Jefferson, Fire Weather Zone 089 Gage, Fire Weather Zone 090 Johnson, Fire Weather Zone 091 Nemaha, Fire Weather Zone 092 Pawnee and Fire Weather Zone 093 Richardson. * Winds...Southwest 15 to 20 mph with gusts up to 25 mph. * Relative Humidity...As low as 17 percent. * Impacts...Any fires that develop will spread quickly, will be difficult to control, and will exhibit extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. && $$ Rossi
1 follow-up statement
000 WWUS83 KOAX 150004 RFWOAX URGENT - FIRE WEATHER MESSAGE National Weather Service Omaha/Valley NE 704 PM CDT Wed Mar 14 2018 IAZ090-091-NEZ068-088>093-150115- /O.EXP.KOAX.FW.W.0002.000000T0000Z-180315T0000Z/ Fremont-Page-Otoe-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 704 PM CDT Wed Mar 14 2018 ...RED FLAG WARNING HAS EXPIRED FOR PORTIONS OF SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST IOWA... However, elevated to near critical fire weather conditions are anticipated across extreme southeastern Nebraska Thursday afternoon...although increased relative humidity values should prevent more critical fire weather conditions from developing. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Mar 14, 6:32 AM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Mar 14, 6:32 AM CDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 632 AM CDT Wed Mar 14 2018 .SHORT TERM...(Today through Friday) Issued at 315 AM CDT Wed Mar 14 2018 Multiple forecast issues to deal with, fire weather today, then mixed precipitation (with snow and ice accumulations for parts of the area) starting by late Thursday night and continuing Friday. Yesterday we were still under the influence of the cool airmass associated with high pressure that settled south across the area, but that has shifted off to the south and southeast. South/ southwest winds today will bring in warmer air, and with some downslope component we should warm into the 60s at most locations. Relative humidity values will drop to around 20 percent near the KS and MO borders with winds mainly 10 to 20 mph. Fire danger will be very high but probably not quite to the point that a Red Flag Warning would be needed. The day shift can take a look and issue one if needed. Will highlight the elevated fire danger in our products. A cold front is expected to push down into the northern parts of the forecast area with winds shifting to north or northeast. Thus fire danger should not be quite as high Thursday. That front will continue to settle southward tonight, possibly down into the northern parts of MO and KS by 12z Thursday. At the same time, low pressure will be organizing over WY and CO. Highs will be cooler Thursday, especially northern and central parts of the forecast area with less favorable winds for mixing. Pattern will become much more favorable for precipitation Thursday night as 500 mb trough to our west takes on a negative tilt and a closed low forms. Current model guidance does have some variance with the 00Z GFS farther north than the ECMWF. 00Z NAM location of the closed low at 12z Friday was east of the ECMWF and southeast of the GFS. Temperatures will start out fairly mild Thursday evening but will cool during the night as precipitation develops. The surface temperature progs suggest that our southern counties will remain well above freezing but could drop to near freezing in the north. Elevated instability works into at least southeast NE Thursday night, expect isolated thunderstorms there. Precipitation north of a line from around Neligh to Oakland IA will likely be mixed, with some freezing rain and sleet. This is somewhat based on a blend of guidance. If the 00z GFS solution ends up being more correct, we could have more rain and not as much freezing rain or sleet from Thursday night into Friday morning. If temperatures warm as expected, we will see mainly rain Friday afternoon. The exception to this is northeast NE where it could remain a mix. .LONG TERM...(Friday night through Tuesday) Issued at 315 AM CDT Wed Mar 14 2018 Models retain general agreement with the overall pattern from Friday night through Sunday, with some variance. The GFS remains farther north with the closed low Friday night. Through sunrise Saturday, at this time, we expect snow amounts to be confined to northeast NE with amounts an inch or less. Total ice amounts through sunrise Saturday could be up to 0.15 inches generally along and north of a line from around Neligh to Tekamah and Oakland IA. Current forecast has mainly dry weather from Saturday afternoon through Sunday morning, then we will have chances for rain and snow Sunday night into Monday night. The 00z ECMWF had higher precipitation amounts compared to the GFS and at this time the values seemed too high. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 631 AM CDT Wed Mar 14 2018 VFR conditions are forecast through 12Z Thursday with mainly clear skies except for increasing high clouds late in the period. South winds will become southwest and increase toward 15kt by 18Z, then decrease to less than 10kt and gradually become easterly between 00Z and 12Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Miller LONG TERM...Miller AVIATION...Dergan
Hazardous weather outlook, Mar 14, 4:15 AM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 415 AM CDT Wed Mar 14 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-142315- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 415 AM CDT Wed Mar 14 2018 This Hazardous Weather Outlook is for portions of southwest Iowa... west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Very high fire danger will exist across most of the area this afternoon, especially in southeast Nebraska. This will be due to the combination of warm temperatures, southwest winds from 10 to 25 mph, and lowest humidities from 20 to 35 percent. Outdoor burning is discouraged. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday High fire danger could also exist Thursday in southeast Nebraska. A storm system will move through the area starting Thursday night and continuing into Friday night. This will bring a wintry mix of precipitation, especially along and north of a line from Neligh, Nebraska to Atlantic, Iowa. Ice accumulations of around a tenth of an inch will be possible late Thursday night into Friday morning in this area. The most likely area for snow accumulation is across northeast Nebraska, with around an inch possible. However, if the timing and track of the system changes, snow amounts could be higher. Another storm system could bring a chance of accumulating snow Sunday night into Monday, mainly for northeast Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Red Flag Warnings in Nebraska, 2018Red Flag Warnings in Iowa, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.